What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 22, 2:15 PM EST, 0 minutes earlier.
Area forecast discussion, Apr 22, 2:15 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
315 PM EDT Sat Apr 22 2023
.SYNOPSIS...
A cold front will continue to progress across the area this
evening with showers and thunderstorms. Drier and cooler weather
will return to start the new week before rain chances possibly
develop by mid-week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 315 PM EDT Saturday...
The line of showers and storms continues to push across the area
this afternoon. Conditions were a bit too stable west of I-95 to get
the severe threat cranked this morning as expected; however,
locations along the coast, Eastern Shore, and northeast North
Carolina will continue to be monitored over the next few hours as
the severe threat still exists. Current conditions across the area
shows temperatures in the upper 50s to lower 60s in places where the
rain has already fallen, with dry locations in the mid to upper 70s.
Latest mesoanalysis has CAPE of 500-100J/kg across those drier,
warmer southeastern locations, LCL heights > 1000m, and
dewpoints in the mid to upper 50s. The risk for strong damaging
winds in the line of thunderstorms will persist through the
evening, and an isolated tornado can not be ruled out. Heavy
downpours and some hail may also accompany any stronger cell.
Elsewhere, scattered showers continue to push through. Further to
the west, a narrow band of showers and storms is trying to develop
along the cold front. There are some breaks of sun ahead of this
line, so we will have to monitor to see if it holds together into
our area over the next few hours. With instability being low in the
rain-cooled air, unless some serious clearing can occur and create
some warming, wouldn't expect much more than more rain showers with
some embedded rumbles of thunder.
The cold front will push through from west to east gradually
clearing the CWA out through the later evening and overnight hours.
Hi-res guidance shows that the rain should clear out of the western
Piedmont shortly after sunset, then moving offshore during the early
morning hours. Expect skies to become mostly clear as this occurs.
Low temperatures will be in the low to mid 40s inland where the
clouds clear first, with lower 50s along the coast.
The wildfire locations in southeast NC that pushed smoke into
our eastern CWA last evening and this morning is still ongoing.
However, with winds shifting behind the frontal passage, the
smoke should no longer stream up into our neck of the woods in
the short term.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 315 PM EDT Saturday...
Sunday will feature the return of drier weather across the area in
the wake of today's cold front. Expect cooler temperatures with
highs topping out in the upper 60s to around 70 degrees. Skies
should be mostly clear, leading to a pleasant, but below normal day.
Overnight temperatures will fall into the upper 30s in far
northwestern portions of the CWA with lower to mid 40s elsewhere
inland and upper 40s to lower 50s along the coast.
Monday will be even cooler with highs remaining in the low to mid
60s. Could see some clouds move back in as a shortwave passes by,
but currently not expecting anything impactful. Monday night will
bring lows in the mid to upper 30s in western areas with lower to
mid 40s elsewhere. Some very patchy frost is possible in western
spots, but with such dry air in place, there shouldn't be any
widespread frost issues.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 315 PM EDT Saturday...
Zonal flow will remain in place for most of the week as low pressure
passes through the Great Lakes into Canada and high pressure
persists across the south. Tuesday looks dry with highs in the mid
60s. Rain chances then look to return on Wednesday as a shortwave
slides through. Currently expecting the southern half of the area to
have the better chance for rain as a low pressure may try to develop
just off the coast before skirting offshore. Models have a bit of a
timing difference for the rain, with the GFS being slightly earlier
than the ECMWF. A large low pressure system may dig down into the
midwest for the end of the week sending some troughing our way. If
this comes to fruition, rain chances could stick around to end the
month of April.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...
Line of SHRA and TSRA will continue to push across the area
through the afternoon and evening. RIC east to SBY/PHF/ORF/ECG
will keep a chance for TSRA through sunset, with gusty erratic
winds being possible in any stronger TS that develops. Opted to
stick with MVFR conditions for now, but can't rule out short-
lived IFR conditions in RA/TS due to VIS reductions and lowering
cloud decks. Winds ahead of the area of storms is out of the
south/southeast at 12-16kt with gusts to 22-28kt.
As the rain and storms progress eastward, rain chances will
gradually end from west to east through the evening. Skies will
also become mostly clear overnight behind the cold frontal
passage. Expect winds to become northwesterly AOB 10kt. VFR
conditions will return Sunday through Tuesday.
&&
.MARINE...
As of 300 PM EDT Saturday...
Winds are currently S 15-20 kt with gusts to 25 kt ahead of a
cold front this afternoon. SCAs remain in effect for the
Chesapeake Bay, VA tidal rivers, and Currituck Sound. Seas will
slightly build to 3-4ft into tonight, and could briefly reach
5 ft out near 20 nm, but overall conditions should primarily be
below SCA. Additionally, strong tstm wind gusts are possible
ahead of the cold front shortly this afternoon and into this
evening. A NW wind is expected to increase to 10-15kt later
tonight/early Sunday morning with minimal CAA, before
diminishing and becoming W/SW Sunday aftn. A secondary cold
front will bring another (minimal) CAA surge Sunday night/early
Monday, with the wind shifting to NNW 10-15 kt. Conditions will
be near SCA for the bay with gusts around 20 kt. Seas subside
to 2-3 ft tomorrow, but could increase to 3-4ft offshore later
tonight and into early Monday. High pressure builds over the
region Monday aftn through Tuesday, before moving offshore
Wednesday as low pressure approaches from the SW. SCA conditions
are possible later in the week as low pressure potentially
develops in vicinity of the Southeast U.S. coast in response to
an upper trough from the Great Lakes to the Northeast.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ630>634.
Small Craft Advisory until 7 PM EDT this evening for
ANZ635>638.
&&
SYNOPSIS...JKP
NEAR TERM...JKP
SHORT TERM...JKP
LONG TERM...JKP/RHR
AVIATION...JKP/RHR
MARINE...AJZ/CPHazardous weather outlook, Apr 22, 3:03 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
403 AM EDT Sat Apr 22 2023
MDZ021>025-NCZ015>017-102-VAZ048-060>062-064>069-075>090-092-093-
095>100-509>525-230815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Pasquotank-Camden-Western Currituck-Eastern Currituck-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
403 AM EDT Sat Apr 22 2023
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
There is a slight risk for severe weather from late this morning
through the evening. Scattered strong to severe thunderstorms are
possible, with localized damaging wind gusts being the main threat
but large hail and a few tornadoes are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>014-030>032-230815-
Northampton-Hertford-Gates-Bertie-Chowan-Perquimans-
403 AM EDT Sat Apr 22 2023
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and tonight.
There is a slight risk for severe weather from late this morning
through the evening. Scattered strong to severe thunderstorms are
possible, with localized damaging wind gusts being the main threat
but large hail and a few tornadoes are possible.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a slight risk for severe weather Saturday afternoon and
evening. Isolated strong to severe thunderstorms are possible, with
localized damaging wind gusts and hail being the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 22, 12:34 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
134 PM EDT Sat Apr 22 2023
VAZ079-080-087-088-221815-
Dinwiddie VA-Sussex VA-Brunswick VA-Greensville VA-
134 PM EDT Sat Apr 22 2023
...A strong thunderstorm will impact portions of central Greensville,
southwestern Sussex, southeastern Dinwiddie and northeastern
Brunswick Counties and the City of Emporia through 215 PM EDT...
At 134 PM EDT, Doppler radar was tracking a strong thunderstorm over
Radium, or near Purdy, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Emporia, Purdy, Sussex, Jarratt, Stony Creek, Radium, Carson, Bufford
Crossroads, Booker, Yale, Pleasant Shade, Lumberton, Wharfs Store,
Emporia Reservoir, Cowie Corner, Hilda, Gray, Fields Crossroads,
Warfield and Huske.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central and southeastern Virginia.
&&
LAT...LON 3710 7749 3704 7739 3699 7740 3701 7736
3686 7713 3664 7767 3689 7779
TIME...MOT...LOC 1734Z 223DEG 27KT 3677 7763
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
PocheSpecial weather statement, Apr 22, 12:34 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
134 PM EDT Sat Apr 22 2023
VAZ082-083-512-514-516>518-221815-
Eastern Hanover VA-Charles City VA-New Kent VA-
Western King William VA-Eastern King William VA-Eastern Henrico VA-
Eastern Chesterfield (Including Col. Heights) VA-
134 PM EDT Sat Apr 22 2023
...A strong thunderstorm will impact portions of east central
Chesterfield, northwestern Charles City, northwestern New Kent,
southeastern Henrico, southeastern Hanover and southwestern King
William Counties through 215 PM EDT...
At 134 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hopewell, Talleysville, Roxbury, Chester, Highland Springs, Tunstall,
Bottoms Bridge, Bellwood, Wrights Corner, Orapax Farms, Elko,
Sandston, Glendale, Westwood, Richmond International, Quinton, Fair
Oaks, Lanesville, Meadowville and Browns Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central, south central and east central Virginia.
&&
LAT...LON 3762 7696 3731 7729 3731 7732 3732 7734
3731 7735 3729 7735 3729 7736 3734 7745
3772 7722
TIME...MOT...LOC 1734Z 213DEG 31KT 3736 7736
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
WraySpecial weather statement, Apr 22, 1:20 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
220 PM EDT Sat Apr 22 2023
VAZ075>078-082>085-517>522-221900-
Western King and Queen VA-Middlesex VA-Richmond VA-Westmoreland VA-
Eastern Essex VA-Eastern King and Queen VA-Gloucester VA-
Charles City VA-New Kent VA-Western King William VA-
Northumberland VA-Eastern King William VA-Western Essex VA-
Lancaster VA-
220 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of northwestern
Gloucester, Middlesex, King and Queen, Northumberland, northwestern
Charles City, Richmond, New Kent, Westmoreland, southeastern King
William, Essex and Lancaster Counties through 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colonial Beach to near Millers Tavern to
near Providence Forge. Movement was northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Kent, King William, Colonial Beach, West Point, Tappahannock,
Warsaw, Kilmarnock, Urbanna, Montross, Champlain, Fair Port,
Talleysville, Saint Stephens Church, Robley, King And Queen Court
House, Roxbury, Callao, Lancaster, White Stone and Kinsale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
eastern and east central Virginia.
&&
LAT...LON 3821 7695 3816 7684 3815 7661 3811 7660
3807 7653 3802 7651 3790 7625 3778 7623
3775 7627 3769 7626 3756 7655 3737 7721
3775 7707 3797 7707 3816 7710 3814 7708
3818 7705 3824 7704 3826 7696
TIME...MOT...LOC 1820Z 226DEG 48KT 3821 7695 3780 7688 3746 7701
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
WraySpecial weather statement, Apr 22, 1:41 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
241 PM EDT Sat Apr 22 2023
VAZ081-082-088-089-092-093-221930-
Charles City VA-Isle of Wight VA-Prince George VA-Surry VA-Sussex VA-
Southampton VA-
241 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of west central Isle of
Wight, northeastern Southampton, south central Charles City,
northeastern Prince George, northeastern Sussex and Surry Counties
through 330 PM EDT...
At 240 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Homeville to 9 miles southwest of
Wakefield to near Courtland. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waverly, Courtland, Wakefield, Claremont, Surry, Ivor, Dendron,
Homeville, Sedley, Burrowsville, Elberon, Cabin Point, Zuni,
Vicksville, Taylors Corner, Booth Fork, Carsley, Pons, Spring Grove
and Ellis Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
south central, southeastern and east central Virginia.
&&
LAT...LON 3669 7714 3687 7718 3698 7727 3733 7701
3724 7692 3723 7694 3722 7690 3713 7681
3688 7674
TIME...MOT...LOC 1840Z 216DEG 26KT 3700 7718 3687 7711 3672 7710
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
ButnerSpecial weather statement, Apr 22, 1:46 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
246 PM EDT Sat Apr 22 2023
VAZ092-093-096-221930-
Isle of Wight VA-Southampton VA-Suffolk VA-
246 PM EDT Sat Apr 22 2023
...A strong thunderstorm will impact portions of Isle of Wight, and
southeastern Southampton Counties, the City of Franklin and the
central City of Suffolk through 330 PM EDT...
At 246 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Franklin, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Franklin, Smithfield, Windsor, Downtown Suffolk, Holland, Suffolk,
Isle Of Wight, Driver, Carrsville, Kings Fork, Zuni, Longview, Benns
Church, Bethel Church, Chuckatuck, Wilroy, Lees Mill, Riverdale,
Kilby and Walters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northeastern North Carolina...and southeastern Virginia.
&&
LAT...LON 3656 7700 3697 7683 3697 7662 3683 7646
3655 7678 3655 7692 3654 7692 3654 7698
TIME...MOT...LOC 1846Z 208DEG 33KT 3658 7689
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
ButnerSpecial weather statement, Apr 22, 2:04 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
304 PM EDT Sat Apr 22 2023
VAZ093-096-523>525-221945-
Isle of Wight VA-Hampton/Poquoson VA-Newport News VA-Suffolk VA-
York VA-
304 PM EDT Sat Apr 22 2023
...A strong thunderstorm will impact portions of northeastern Isle of
Wight, and southeastern York Counties, the City of Poquoson, the
north central City of Suffolk, the City of Hampton and the City of
Newport News through 345 PM EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm near
Isle Of Wight, or 7 miles northeast of Windsor, moving northeast at
40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newport News, Hampton, Smithfield, Langley AFB, Christopher Newport
University, Patrick Henry Field, Virginia Institute For Marine
Sciences, Seaford, Gloucester Point, Suffolk, Northampton, Rescue,
Crittenden, Denbigh, Tabb, Beaconsdale, Kings Fork, Fort Eustis,
Carrollton and Longview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
eastern and southeastern Virginia.
&&
LAT...LON 3677 7661 3683 7674 3728 7652 3727 7651
3725 7650 3726 7643 3726 7642 3727 7643
3727 7636 3726 7634 3724 7635 3721 7635
3720 7632 3714 7626
TIME...MOT...LOC 1904Z 208DEG 33KT 3687 7664
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
Butner